Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Albuquerque, NM

June 13, 2019Chaves County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 13, 2019, 5:55 PM MDT for Chaves County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2019, 5:55 PM MDT (23:55 UTC)
Expired
Jun 13, 2019, 9:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 124 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

178 
WGUS55 KABQ 132355
FFWABQ
NMC005-140300-
/O.NEW.KABQ.FF.W.0001.190613T2355Z-190614T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
555 PM MDT Thu Jun 13 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  West central Chaves County in southeastern New Mexico...

* Until 900 PM MDT.

* At 553 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of west central
  Chaves County.

Flood waters are moving down Rio Felix. Low water crossings north of 
NM Highway 13 will flood.

 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.

&&

LAT...LON 3311 10461 3309 10462 3296 10484 3292 10484
      3293 10502 3303 10502

$$

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 5:17 PM MDT, 38 minutes earlier.

Area forecast discussion, Jun 13, 5:17 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
517 PM MDT Thu Jun 13 2019

.AVIATION...
00Z TAF CYCLE
Westerly flow aloft. Dryline extending from south central NM and along
the Pecos Valley to west of KCAO at 23Z. Sct showers and tstms along
and east of the dryline moving east, with a few of the storms strong
to severe with large hail and wind gusts around 50 kt. Convection to
diminish around 03-06Z. Potential for MVFR cigs aft 06Z along the
ern NM/TX border where dryline will persist before being pushed out
of NM aft 14/15Z. Wly sfc wind gusts to around 35 kt until around 02Z
over wrn and central NM, wly sfc wind gusts to resume aft 14/18Z
mainly over central and ern NM as drier air overspreads the state.

&&

.PREV DISCUSSION...231 PM MDT Thu Jun 13 2019...
.SYNOPSIS...
Strong to severe storms will develop across portions of eastern New
Mexico today with large hail, frequent lightning, damaging winds,
and locally heavy rainfall as the main hazards. Cannot entirely rule
out a spot tornado either. Very dry and warmer weather moves in
Friday with 100s forecast at Roswell and Tucumcari. Temperatures fall
back to near normal for the weekend with an upper level storm system
favoring afternoon storms over the northern mountains. Any storms
across the west will likely be dry in nature. Afternoon storms will
favor northern and eastern New Mexico Monday and Tuesday with drier
and near normal temperatures favored by the middle of next week.

&&

.DISCUSSION...
Today...Southerly return flow across the east and into the lower RGV
has combined with daytime heating to produce high terrain
thunderstorms this afternoon. Instability across the east of
2500-3500 J/kg with modest 0-6km bulk shear values of 35-40kts will
support supercell potential. Hi-Res models have been showing storms
moving east off the Sangres into northeastern NM, likely clustering
into a larger cluster/complex by this evening into the TX/OK
panhandles. Storms off the Sacramentos will push eastward over Chaves
County. Large hail and damaging winds are the main hazards with low
potential for a tornado but still possible.

Friday...After storms kick back easterly outflows likely producing
some low clouds across the east early Friday morning, drier and
warmer weather invades from the west. Daytime highs will rise 5-10F
above normal for mid-June with a few spot 100s across the east at
Tucumcari and Roswell. Winds will be breezy and locally windy with
humidity plummeting and allowing for critical fire weather
conditions to develop (see Fire Wx Discussion for further details).

Weekend...Temperatures lower closer to normal as an upper trough
moves over northern NM Saturday. This will increase storm coverage
over the northern mountains progressing into the northeastern plains
Saturday evening. Any storms over the west will likely be dry in
nature. An outflow/backdoor bdry is likely to push south and west
through eastern and central NM from the convection Saturday night
into Sunday morning. Low level moisture will be replenished behind
this bdry into the RGV as a weak ridge moves over Sunday. The low
level moisture, trapped beneath the ridge, will be enough to allow
for another round of afternoon convective activity Sunday, focusing
over the western and northern high terrain.

Long Range...Daily rounds of afternoon storms are likely to continue
Monday with lesser coverage Tuesday. The GFS and ECMWF have been
fairly consistent with setting up a strong jet max punching into the
PacNW and northern Rockies. This will keep fairly dry conditions and
near normal temperatures across NM for the middle part of next week.

24/RJH

&&

.FIRE WEATHER...
Overnight lows will be above average with poor to moderate humidity
recoveries across western NM, especially in the Gila Wilderness. The
pattern on Friday will favor strong gusty winds and single digit RH
values during peak heating for many areas across western and central
NM. Critical fire weather conditions are likely for a few hours over
portions of NMZ105 and 109 with more widespread activity in NMZ108.
Given the low to moderate fire danger class in the ern plains, will
not hoist a watch. Meanwhile, Land Information System (LIS) data is
suggesting below land surface moisture is 30-35% in Catron County -
thus will not issue a watch for this area either.

Lighter, although occasional breezes, are expected on Saturday with
a backdoor cold front invading the eastern plains during the day and
overnight. This will keep higher humidities and precip in northeast
NM. A few high-based storms are possible along the I-40 corridor in
western and central NM, resulting in possible gusty outflow winds. A
rather active pattern persists on Sunday and again Monday across the
northern and central parts of NM. Wetter-type storms are favored in
eastern NM, with a mix of wet/dry across the west. Temperatures will
be below normal during this period. For late next week, drier/warmer
conditions are forecast. DPorter

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 13, 12:08 PM MDT, 5 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1208 PM MDT Thu Jun 13 2019

NMZ501>540-141200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1208 PM MDT Thu Jun 13 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms over eastern New
Mexico this afternoon and evening. A few storms will be capable of
producing large hail, damaging winds, locally heavy rainfall, and
possibly a rare tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Breezy to locally windy conditions will develop most areas Friday
along very warm to hot temperatures. Chances for afternoon and
evening thunderstorms will return to portions of western and
especially northeast NM Saturday, spreading to much of the northern
half of the state Sunday. Scattered shower and thunderstorm chances
will continue over the northern half or so of the state early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening for
eastern New Mexico due to severe storm potential.

24

In the hours before

Special weather statement, Jun 13, 4:23 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
423 PM MDT Thu Jun 13 2019

NMZ528-530-531-132315-
Far Northeast Highlands-Union County-Harding County-
423 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING...WEST
CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 515 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Gladstone, or 28 miles north of Mosquero, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Yates and NM Highway 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3609 10409 3627 10408 3630 10353 3603 10354
TIME...MOT...LOC 2223Z 270DEG 17KT 3618 10402

54
Special weather statement, Jun 13, 5:00 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
500 PM MDT Thu Jun 13 2019

NMZ538>540-132330-
Eastern Lincoln County-Chaves County Plains-Southwest Chaves County-
500 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND
SOUTHWESTERN CHAVES COUNTIES UNTIL 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Roswell to 17 miles northwest
of Hope. Movement was southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Roswell and Bitter Lake Wildlife Refuge.

This includes U.S. Highway 285 between Mile Markers 103 and 104 as
well as U.S. Highways 70 and 380 west of Roswell. State Route 13
will also be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and southeastern New Mexico.

LAT...LON 3297 10518 3346 10488 3347 10439 3296 10463
      3296 10484 3280 10485
TIME...MOT...LOC 2258Z 293DEG 14KT 3336 10478 3298 10495

DPorter
Special weather statement, Jun 13, 5:07 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
507 PM MDT Thu Jun 13 2019

NMZ527-528-132345-
Far Northeast Highlands-Raton Ridge/Johnson Mesa-
507 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
545 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm over
Raton, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Raton, Sugarite and Sugarite Canyon State Park.

This includes Interstate 25 between Mile Markers 444 and 458.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3669 10405 3678 10448 3696 10448 3700 10406
      3700 10404
TIME...MOT...LOC 2307Z 270DEG 22KT 3688 10439

54
Special weather statement, Jun 13, 5:17 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
517 PM MDT Thu Jun 13 2019

NMZ531-140000-
Harding County-
517 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL
600 PM MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Bueyeros, or 12 miles northeast of Mosquero, moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bueyeros and Rosebud. This includes NM Highway 120 and NM Highway
420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3584 10393 3602 10393 3606 10338 3579 10339
TIME...MOT...LOC 2317Z 270DEG 22KT 3593 10384

54
Special weather statement, Jun 13, 5:38 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
538 PM MDT Thu Jun 13 2019

NMZ523-140015-
Central Highlands-
538 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TORRANCE COUNTY
UNTIL 615 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Clines Corners, or 21 miles east of Moriarty, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Torrance County.

This includes Highway 285 between Mile Markers 229 and 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3468 10535 3478 10571 3483 10576 3498 10573
      3498 10535
TIME...MOT...LOC 2337Z 276DEG 15KT 3490 10569

24
Local storm report, Jun 13, 5:50 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT THU JUN 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             16 NE DUNKEN            32.97N 105.00W
06/13/2019  M0.75 INCH       CHAVES             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902312

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:12 PM MDTSpecial Weather StatementABQLincoln33 min
Jun 13, 2:25 PM MDTSpecial Weather StatementABQSocorro35 min
Jun 13, 2:39 PM MDTSpecial Weather StatementABQLincoln36 min
Jun 13, 2:43 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln31 min
Jun 13, 2:46 PM MDTSevere Thunderstorm WarningABQSocorro59 min
Jun 13, 3:13 PM MDTSpecial Weather StatementABQGuadalupe47 min
Jun 13, 3:25 PM MDTSpecial Weather StatementABQHarding50 min
Jun 13, 3:45 PM MDTSpecial Weather StatementABQSocorro30 min
Jun 13, 3:49 PM MDTSpecial Weather StatementABQChaves26 min
Jun 13, 4:00 PM MDTSpecial Weather StatementABQ30 min
Jun 13, 4:04 PM MDTSpecial Weather StatementABQTorrance41 min
Jun 13, 4:04 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln56 min
Jun 13, 4:07 PM MDTSevere Thunderstorm WarningABQChaves53 min
Jun 13, 4:10 PM MDTSpecial Weather StatementABQTorrance50 min
Jun 13, 4:14 PM MDTSpecial Weather StatementABQ31 min
Jun 13, 4:23 PM MDTSpecial Weather StatementABQHarding52 min
Jun 13, 4:25 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance33 min
Jun 13, 5:00 PM MDTSpecial Weather StatementABQChaves30 min
Jun 13, 5:07 PM MDTSpecial Weather StatementABQColfax38 min
Jun 13, 5:17 PM MDTSpecial Weather StatementABQHarding43 min
Jun 13, 5:26 PM MDTSevere Thunderstorm WarningABQChaves34 min
Jun 13, 5:28 PM MDTAreal Flood AdvisoryABQChaves3 hr
Jun 13, 5:38 PM MDTSpecial Weather StatementABQTorrance37 min
Jun 13, 5:45 PM MDTSevere Thunderstorm WarningABQTorrance30 min
Jun 13, 5:48 PM MDTSevere Thunderstorm WarningABQUnion27 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.